Opuscula Math. 37, no. 1 (2017), 5-19

Opuscula Mathematica

Limit-point criteria for the matrix Sturm-Liouville operator and its powers

Irina N. Braeutigam

Abstract. We consider matrix Sturm-Liouville operators generated by the formal expression \[l[y]=-(P(y^{\prime}-Ry))^{\prime}-R^*P(y^{\prime}-Ry)+Qy,\] in the space \(L^2_n(I)\), \(I:=[0, \infty)\). Let the matrix functions \(P:=P(x)\), \(Q:=Q(x)\) and \(R:=R(x)\) of order \(n\) (\(n \in \mathbb{N}\)) be defined on \(I\), \(P\) is a nondegenerate matrix, \(P\) and \(Q\) are Hermitian matrices for \(x \in I\) and the entries of the matrix functions \(P^{-1}\), \(Q\) and \(R\) are measurable on \(I\) and integrable on each of its closed finite subintervals. The main purpose of this paper is to find conditions on the matrices \(P\), \(Q\) and \(R\) that ensure the realization of the limit-point case for the minimal closed symmetric operator generated by \(l^k[y]\) (\(k \in \mathbb{N}\)). In particular, we obtain limit-point conditions for Sturm-Liouville operators with matrix-valued distributional coefficients.

Keywords: quasi-derivative, quasi-differential operator, matrix Sturm-Liouville operator, deficiency numbers, distributions.

Mathematics Subject Classification: 34L05, 34B24, 47E05.

Full text (pdf)

  1. R.L. Anderson, Limit-point and limit-circle criteria for a class of singular symmetric differential operators, Canad. J. Math. 28 (1976) 5, 905-914.
  2. F.V. Atkinson, Limit-n criteria of integral type, Proc. Roy. Soc. Edinburgh Sect. A 73 (1974/75) 11, 167-198.
  3. I.N. Braeutigam, K.A. Mirzoev, T.A. Safonova, An analog of Orlov's theorem on the deficiency index of second-order differential operators, Math. Notes 97 (2015) 1-2, 300-303.
  4. M.S.P. Eastham, The deficiency index of a second-order differential system, J. London Math. Soc. 23 (1981) 2, 311-320.
  5. M.S.P. Eastham, K.J. Gould, Square-integrable solutions of a matrix differential expression, J. Math. Anal. Appl. 91 (1983) 2, 424-433.
  6. W.N. Everitt, M. Giertz, A critical class of examples concerning the integrable-square classification of ordinary differential equations, Proc. Roy. Soc. Edinburgh Sect. A 74A (1974/75) 22, 285-297.
  7. W.N. Everitt, A. Zettl, The number of integrable-square solutions of products of differential expressions, Proc. Roy. Soc. Edinburgh Sect. A 76 (1977), 215-226.
  8. W.D. Ewans, A. Zettl, Interval limit-point criteria for differential expressions and their powers, J. London Math. Soc. 15 (1977) 2, 119-133.
  9. G.A. Kalyabin, On the number of solutions of a self-adjoint system of second-order differential equations in \(L_2(0,+\infty)\), Functional Anal. Appl. 6 (1973) 3, 237-239.
  10. R.M. Kauffman, T.T. Read, A. Zettl, The deficiency index problem for powers of ordinary differential expressions, Springer-Verlag, Berlin, Heidelberg, New York, 1977.
  11. A.S. Kostenko, M.M. Malamud, D.D. Natyagailo, Matrix Schrödinger operator with \(\delta\)-interactions, Math. Notes 100 (2016) 1, 49-65.
  12. V.B. Lidskii, On the number of solutions with integrable square of the system of differential equations \(-y^{\prime\prime}+P(t)y=\lambda y\), Dokl. Akad. Nauk SSSR 95 (1954) 2, 217-220.
  13. M. Lesch, M. Malamud, On the deficiency indices and self-adjointness of symmetric Hamiltonian systems, J. Differential Equations 189 (2003), 556-615.
  14. K.A. Mirzoev, Sturm-Liouville operators, Trans. Moscow Math. Soc. 75 (2014), 281-299.
  15. K.A. Mirzoev, T.A. Safonova, Singular Sturm-Liouville operators with distribution potential on spaces of vector functions, Dokl. Math. 84 (2011) 3, 791-794.
  16. K.A. Mirzoev, T.A. Safonova, Singular Sturm-Liouville operators with nonsmooth potentials in a space of vector-functions, Ufim. Mat. Zh. 3 (2011) 3, 105-119.
  17. K.A. Mirzoev, T.A. Safonova, On the deficiency index of the vector-valued Sturm-Liouville operator, Math. Notes 99 (2016) 2, 290-303.
  18. M.A. Naimark, Linear Differential Operator, Nauka, Moscow, 1969; English transl. of 1st ed., Parts I, II, Frederick Ungar, New York, 1967, 1968.
  19. V.P. Serebryakov, The number of solutions with integrable square of a system of differential equations of Sturm-Liouville type, Differ. Equations 24 (1988) 10, 1147-1151.
  20. V.P. Serebryakov, \(L^p\)-properties of solutions to systems of second-order quasidifferential equations and perturbation of their coefficients on sets of positive measure, Differ. Equations 35 (1999) 7, 915-923.
  21. V.P. Serebryakov, The deficiency index of second-order matrix differential operators with rapidly oscillating coefficients, Russian Math. (Iz. VUZ) 3 (2000), 46-50.
  22. V.P. Serebryakov, \(L^2\)-properties of solutions and ranks of radii of the limit matrix circles for nonselfadjoint systems of differential equations, Russ. J. Math. Phys. 13 (2006) 1, 79-93.
  23. Y.T. Sultanaev, O.V. Myakinova, On the deficiency indices of a singular differential operator of fourth order in the space of vector functions, Math. Notes 86 (2009) 6, 895-898.
  • Irina N. Braeutigam
  • Northern (Arctic) Federal University named after M. V. Lomonosov, Severnaya Dvina Emb. 17, Arkhangelsk, 163002, Russia
  • Communicated by Alexander Gomilko.
  • Received: 2016-04-25.
  • Revised: 2016-09-21.
  • Accepted: 2016-09-25.
  • Published online: 2016-12-14.
Opuscula Mathematica - cover

Cite this article as:
Irina N. Braeutigam, Limit-point criteria for the matrix Sturm-Liouville operator and its powers, Opuscula Math. 37, no. 1 (2017), 5-19, http://dx.doi.org/10.7494/OpMath.2017.37.1.5

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.